Mississippi, 2019

Flash Flooding in Mississippi, July 20, 2019

July 20, 2019 · NWS JAN · 4 events in 3 counties and zones

Storms developed on the 20th and brought flooding to the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$105,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

Storms developed on the 20th and brought flooding to the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Jul 20, 11:49 AM CST, 41 minutes earlier.

Area forecast discussion, Jul 20, 11:49 AM CST, 41 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
1249 PM CDT Sat Jul 20 2019

.UPDATE...
Updated for 18Z aviation discussion

&&

.AVIATION...
18Z TAF discussion:
Thunderstorms were resulting in lower flight conditions in the
southeast at 1730Z but VFR conditions were reported elsewhere.
Scattered to numerous TSRA will continue to affect cntrl and east
MS this aftn and into the evening before the activity dissipates.
Away from TSRA activity VFR conds will prevail until after 10Z
Sunday. MVFR cigs are expected to develop by 12Z areawide but
models suggest IFR/LIFR cigs wl be possible in the southeast.
Conditions wl improve to VFR by 17Z but scattered to numerous TSRA
are expected to occasionally bring lower flight conditions to TAF
sites again Sunday. /22/

&&

.DISCUSSION...
Showers and thunderstorms over western Alabama has spilled over
into eastern Mississippi already this morning. Have increased pops
along the Interstate 59 corridor and I-20 corridor just east of
Jackson where the greatest coverage is expected to continue going
into this afternoon. Additional shower and thunderstorm
development is expected over central Mississippi this afternoon
with the lowest chances for rain over the delta region. Cloud
cover and rain should hold east Mississippi shy of 90F today but
temperatures are still expected to make the lower 90s over the
western half of our CWA today. /22/

Prior discussion below:

Today and tonight: Besides the broad ridge over much of the US, a
mid-level disturbance traveling westward along the northern Gulf
Coast will be the main factor in today's forecast. Currently, all
is quiet over the ArkLaMiss this morning, but convection is
expected to develop early on this afternoon. The increased
moisture over the area and PWs above 2 inches along with the weak
upper troughing will contribute to the increased coverage in
today's showers and storms. The focus area for today's activity
will be in the southeastern and eastern parts of the area.
Therefore, temperatures in this area are only anticipated to reach
into the upper 80s before the rain and clouds inhibit it. The
western half of the area will see highs rise into the lower 90s.
Heat indices will top out near 100 degrees today in those areas
west of I-55. Expect the storms to diminish this evening, with
partly cloudy skies prevailing overnight. Lows will fall into the
low to mid 70s. /10/

Sunday through Friday:

Mid level weakness in broad ridge will remain over the forecast area
Sunday promoting another day of scattered convection, but changes
loom on the horizon. The mid level ridge looks to amplify in the
west and breakdown in the east. This will allow a rather potent
shortwave to dig south over the MS valley Sunday night into Monday.
As its attendant cold front plows into the warm/moist airmass over
the region, scattered to numerous showers and thunderstorms will
result Monday afternoon over the north and overnight central and
south. Storms moving through northern portions will occur during max
heating and could be somewhat robust compared to overnight into
Tuesday morning elsewhere.

Drier air with dewpoints in the 60s will overspread the area Tuesday
in breezy north to northeast cool air advection. While advection
looks to continue Tuesday night, the drier low level air will help
the boundary layer decouple and surface winds to diminish enough for
lows to fall into the 60s by Wednesday morning. Though the drier air
in place Wednesday should promote efficient warming, continued cool
air advection will offset some of the warming potential where only
low to mid 80s look possible. This begins to change by Thursday as
surface high pressure shifts east and the pressure gradient relaxes.
Maximums should easily reach around 90, but lows once again falling
back into the 60s Thursday night in the continued dry airmass. This
scenario will play out again for Friday, but the boundary looks to
begin backing up by Saturday./GG/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       89  72  89  73 /  55  21  50  18
Meridian      84  71  89  73 /  72  18  51  22
Vicksburg     89  75  90  74 /  21  13  42  17
Hattiesburg   84  72  89  73 /  74  24  59  17
Natchez       87  73  88  73 /  25  21  52  17
Greenville    90  75  89  75 /  12  13  33  17
Greenwood     89  73  89  74 /  33  20  43  19

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

10/22/26
Hazardous weather outlook, Jul 20, 2:19 AM CST, 10 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
319 AM CDT Sat Jul 20 2019

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
210830-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-
Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
319 AM CDT Sat Jul 20 2019

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and south central Mississippi.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Friday.

26

&&

...HAZARD LEGEND...

No short term hazards expected.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

The radar

The Columbus AFB radar (KGWX), 108 km away, was scanning. The volume nearest the first event began at 18:31 UTC.

Open the radar archive at this moment

Event by event

4 flash flood. Local standard time, as filed.

Flash Flood, Winston

When
July 20, 12:30 PM CST to 1:00 PM CST
Where
Winston County, 4 mi SE of Boon to 4.19 mi SE of Boon
Cause
Heavy Rain
Property damage
$1,000
Reported by
Public
Coordinates
33.060, -88.920

Water flowed across Crystal Ridge Road near the intersection of Garrigues Road.

Flash Flood, Oktibbeha

When
July 20, 1:00 PM CST to 1:30 PM CST
Where
Oktibbeha County, 2.07 mi S of Starkville Bryan Arp to 1.54 mi SSE of Starkville Bryan Arp
Cause
Heavy Rain
Property damage
$100,000
Reported by
Broadcast Media
Coordinates
33.400, -88.850

Two homes and multiple vehicles were flooded at the intersection of Old Highway 25 and Poor House Road. Residents had to be evacuated.

Flash Flood, Oktibbeha

When
July 20, 1:00 PM CST to 1:30 PM CST
Where
Oktibbeha County, 2.31 mi E of Starkville Bryan Arp to 2.31 mi W of State College
Cause
Heavy Rain
Property damage
$1,000
Reported by
Social Media
Coordinates
33.430, -88.810

Greenbriar Street was flooded.

Flash Flood, Hinds

When
July 20, 3:05 PM CST to 3:35 PM CST
Where
Hinds County, 0.88 mi SSW of Jackson to 0.82 mi WSW of Jackson
Cause
Heavy Rain
Property damage
$3,000
Reported by
Broadcast Media
Coordinates
32.319, -90.177

Several streets were flooded in the Belhaven area. The intersection of State Street and Woodrow Wilson was also flooded.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2019Every state in 2019This day in weather historyWarnings in Mississippi, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 845976, 845977, 845981, 845982.